Idaho, 2013

Hail in Idaho, July 6, 2013

July 6, 2013 · NWS BOI · 1 event in 1 county or zone

Strong to severe thunderstorms developed under a moist airmass in South Central Idaho where dewpoints were in the 50s and relative humidity values were in the 40 to 50 percent range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Strong to severe thunderstorms developed under a moist airmass in South Central Idaho where dewpoints were in the 50s and relative humidity values were in the 40 to 50 percent range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 6, 2:00 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
300 PM MDT SAT JUL 6 2013

.SHORT TERM...TONIGHT THROUGH MONDAY...RURAL PORTIONS OF SOUTHERN
TWIN FALLS COUNTY ARE GETTING HIT WITH STRONG STORMS AT THIS TIME.
STORMS ARE TRAINING OVER THE SAME GENERAL LOCATIONS...THUS THE MAIN
CONCERN HAS BEEN THE INTENSE RAINFALL RATES. A FLASH FLOOD WARNING
HAS BEEN ISSUED...SEE LATEST BOIFFWBOI FOR DETAILS. SUB-SEVERE HAIL
AND GUSTY WINDS ARE ALSO LIKELY WITH THESE STORMS.

OTHER THAN THE CONVECTION OVER SOUTHERN TWIN FALLS COUNTY...NOT MUCH
ELSE IS EXPECTED THROUGH MONDAY. THE SAME AREAS WILL HAVE THE THREAT
SUN AFT-EVE...WHICH INCLUDES PORTIONS OF THE WESTERN MAGIC
VALLEY/SOUTHERN TWIN FALLS COUNTY. THREAT DIMINISHES FOR THAT AREA
ON MONDAY AS SLIGHTLY DRIER AIR MOVES IN FROM THE SOUTHWEST.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH MOUNTAIN HIGHS IN THE
80S/VALLEY HIGHS IN THE 90S.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...THE REGION REMAINS
BETWEEN UPPER LEVEL RIDGE TO THE SOUTHWEST AND UPPER LEVEL TROUGH TO
THE NORTHWEST THROUGH THE PERIOD. THIS WILL RESULT IN WEAK SOUTHWEST
FLOW ALOFT FOR WARM TEMPERATURES AND DRY CONDITIONS. TEMPERATURES
WILL BE AROUND 5-7 DEGREES ABOVE NORMAL THROUGH THE PERIOD. A LOW
PRESSURE SYSTEM FROM THE BRITISH COLUMBIA COAST WILL BEGIN TO MOVE
INLAND INTO THE PACIFIC NORTHWEST WHICH WILL BEGIN A COOLING TREND
INTO THE WEEKEND. NO PRECIPITATION IS EXPECTED THROUGH THE WEEKEND.

&&

.AVIATION...VFR. MOSTLY CLEAR SKIES. ISOLATED THUNDERSTORMS ACROSS
SOUTH CENTRAL IDAHO THIS AFTERNOON. THUNDERSTORM ACTIVITY WILL
DIMINISH AFTER SUNSET. LIGHT SURFACE WINDS EXCEPT NEAR
THUNDERSTORMS. SOUTHWEST WINDS ALOFT WILL AVERAGE 15 KTS UP THROUGH
10K FEET MSL. FOR SUNDAY...VFR. EXPECT ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS NEAR THE IDAHO/NEVADA BORDER.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....JDS/KA
AVIATION.....JDS
Hazardous weather outlook, Jul 6, 4:32 AM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
532 AM MDT SAT JUL 6 2013

IDZ011>016-028>030-033-ORZ061>064-071145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
532 AM MDT SAT JUL 6 2013 /432 AM PDT SAT JUL 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 6, 1:02 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
202 PM MDT SAT JUL 6 2013

IDZ030-062045-
TWIN FALLS ID-
202 PM MDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

UNTIL 245 PM MDT.

AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 9 MILES NORTHEAST OF JACKPOT AND 5 MILES
SOUTHEAST OF MAGIC MOUNTAIN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  WINTER SPRING AROUND 205 PM MDT...
  ROGERSON AROUND 210 PM MDT...
  TIMBER BUTTE AROUND 215 PM MDT...
  MAGIC MOUNTAIN SKI AREA AROUND 230 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4199 11463 4213 11474 4240 11428 4232 11427
      4200 11427 4199 11461
TIME...MOT...LOC 2001Z 220DEG 25KT 4210 11454

JDS

The radar

The Pocatello radar (KSFX), 121 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jerome

When
July 6, 2:30 PM MST to 2:40 PM MST
Where
Jerome County, 2.31 mi SSE of Mc Henry
Measured
1.75 in hail
Reported by
Unknown
Coordinates
42.590, -114.000

The public reported at least golf ball sized hail between Kasota and Ridgeway roads near Hazelton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455742.